Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 218, NWS Midland/Odessa, TX

June 10, 2009Borden County, Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 2009, 2:20 PM CDT for Borden County, Dawson County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2009, 2:20 PM CDT (19:20 UTC)
Expired
Jun 10, 2009, 2:42 PM CDT
In force
22 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Borden County, TX, Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 8:38 AM CDTSevere Thunderstorm WatchSPC6 hr
Jun 10, 2:13 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1616 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:54 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 10, 1:54 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT WED JUN 10 2009

.UPDATE...
WE HAVE UPDATED THE ZFP AND PFM PRODUCTS TO CANCEL SEVERE
THUNDERSTORM WATCH #363 FOR LEA COUNTY.

&&

.DISCUSSION...
RAPID THUNDERSTORM DEVELOPMENT NOTED OVER THE NORTHERN PERMIAN
BASIN THIS AFTERNOON. THIS AREA SEEMS TO BE FAVORED FOR ADDITIONAL
SEVERE THUNDERSTORMS...SO SEVERE THUNDERSTORM WATCH #363 WILL
REMAIN INTACT FOR ANDREWS...BORDEN...DAWSON AND GAINES COUNTIES.

&&

.AVIATION...
WIDELY SCATTERED TO SCATTERED CONVECTION IS EXPECTED THROUGH THE
AFTERNOON ACROSS A GOOD PORTION OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO. WE HAVE INCLUDED A TEMPO AT KMAF AND KFST AND MAY HAVE TO
EXPAND TO REMAINING TAF SITES PENDING AFTERNOON RADAR TRENDS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, Jun 10, 3:56 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CDT WED JUN 10 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
356 AM CDT WED JUN 10 2009 /256 AM MDT WED JUN 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS GENERALLY ALONG AND
EAST OF A LAMESA...ODESSA...FORT STOCKTON AND BIG BEND LINE TODAY.
SCATTERED SHOWERS...AND MORE ISOLATED THUNDERSTORMS...COULD AFFECT
MOST AREAS TO THE WEST OF THIS LINE THIS MORNING.  SOME OF THE
THUNDERSTORMS COULD BE SEVERE...BOTH THIS MORNING AND AFTERNOON...
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.  HEAVY
RAINFALL COULD ALSO OCCUR...ESPECIALLY OVER PORTIONS OF THE STOCKTON
PLATEAU AND PERMIAN BASIN...WHICH COULD RESULT IN LOCALIZED FLASH
FLOODING.  SHOWERS AND STORMS ARE NOT EXPECTED TO BE AS WIDESPREAD
AFTER SUNSET.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE
MOUNTAINS THIS AFTERNOON.  RESIDENTS ARE URGED TO USE CAUTION WITH
ANY OUTDOOR ACTIVITY INVOLVING OPEN FLAMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE
MOUNTAINS THURSDAY.  RESIDENTS ARE URGED TO USE CAUTION WITH ANY OUTDOOR
ACTIVITY INVOLVING OPEN FLAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NEEDED THIS MORNING AND AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 10, 9:26 AM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
926 AM CDT WED JUN 10 2009

TXZ060-101515-
WINKLER-
926 AM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL WINKLER COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF WINK AT
924 AM CDT...MOVING NORTHEAST AT 30 MPH. AREAS AFFECTED BY THIS
THUNDERSTORM INCLUDE KERMIT...INTERSTATE 20 BETWEEN MILE MARKERS 212
AND 222...STATE HIGHWAY 18 NORTH OF KERMIT.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED
HAIL...WIND GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND VERY HEAVY RAIN.

PEOPLE IN CENTRAL WINKLER COUNTY...INCLUDING THE CITY OF
KERMIT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 10, 11:31 AM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1131 AM CDT WED JUN 10 2009

TXZ046-047-051-101700-
BORDEN-DAWSON-MARTIN-
1131 AM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN MARTIN...
SOUTHEASTERN DAWSON AND WEST CENTRAL BORDEN COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF
SPARENBERG AT 1129 AM CDT...MOVING NORTHEAST AT 35 MPH.

AS THIS THUNDERSTORM STRENGTHENS...SEVERE WEATHER MAY DEVELOP
RAPIDLY.  GUSTY WINDS NEAR 50 MPH...SMALL HAIL UP TO THE SIZE OF
MARBLES...HEAVY RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
Special weather statement, Jun 10, 12:32 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1232 PM CDT WED JUN 10 2009

TXZ045-046-050-101800-
GAINES-ANDREWS-DAWSON-
1232 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN GAINES...NORTHEASTERN
ANDREWS AND SOUTHWESTERN DAWSON COUNTIES.

AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF
MARBLES...WIND GUSTS NEAR 50 MPH...AND HEAVY RAIN WAS LOCATED 12
MILES SOUTHWEST OF SAND AT 1231 PM CDT...MOVING NORTHEAST AT 30 MPH.

AS THIS THUNDERSTORM STRENGTHENS...SEVERE WEATHER MAY DEVELOP
RAPIDLY.

PEOPLE IN EASTERN GAINES...NORTHEASTERN ANDREWS AND SOUTHWESTERN
DAWSON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
Local storm report, Jun 10, 1:18 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             6 WSW LAMESA            32.70N 102.05W
06/10/2009  E1.00 INCH       DAWSON             TX   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL REPORTED 6 MILES WSW OF
            LAMESA.

&&

CHRIS.DANIELS
Local storm report, Jun 10, 1:33 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             LAMESA                  32.73N 101.96W
06/10/2009  E1.75 INCH       DAWSON             TX   LAW ENFORCEMENT

&&

CHRIS.DANIELS
Special weather statement, Jun 10, 1:57 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT WED JUN 10 2009

TXZ075-101930-
PECOS-
157 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES EAST OF FORT
STOCKTON AT 155 PM CDT...MOVING EAST AT 25 MPH. AREAS AFFECTED BY
THIS THUNDERSTORM INCLUDE FORT STOCKTON AND INTERSTATE 20 BETWEEN
MILE MARKERS 255 AND 272.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED
HAIL...WIND GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND VERY HEAVY RAIN.

PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF
FORT STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos62 min
Jun 10, 2:40 AM CDTSevere Thunderstorm WarningMAFBrewster, Presidio50 min
Jun 10, 3:21 AM CDTSevere Thunderstorm WarningMAFBrewster, Presidio54 min
Jun 10, 3:48 AM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell57 min
Jun 10, 4:34 AM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Jun 10, 4:43 AM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis62 min
Jun 10, 4:56 AM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell54 min
Jun 10, 6:08 AM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves41 min
Jun 10, 6:11 AM CDTSevere Thunderstorm WarningMAFReeves, Ward31 min
Jun 10, 6:35 AM CDTSevere Thunderstorm WarningMAFWinkler55 min
Jun 10, 8:44 AM CDTSevere Thunderstorm WarningMAFGaines46 min
Jun 10, 10:57 AM CDTAreal Flood AdvisoryMAFPresidio78 min
Jun 10, 12:37 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines53 min
Jun 10, 1:10 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson65 min
Jun 10, 1:29 PM CDTSevere Thunderstorm WarningMAFDawson46 min
Jun 10, 1:56 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry64 min
Jun 10, 2:06 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos54 min
Jun 10, 2:27 PM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Jun 10, 2:51 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry54 min
Jun 10, 2:52 PM CDTSevere Thunderstorm WarningMAFPecos53 min
Jun 10, 3:45 PM CDTSevere Thunderstorm WarningMAFPecos13 min
Jun 10, 7:39 AM CDTSevere Thunderstorm WarningMAFEddy, Lea66 min
Jun 10, 8:48 AM CDTFlash Flood WarningMAFLea2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.